If you cannot see images at all on my site click here for an explanation
Home
Medical Index
First Posted: Apr 26, 2011
Apr 26, 2011

Hives or Urticaria in Horses

by Debora Johnson

  

What are hives or urticaria? What do hives look like? What causes hives? How are hives treated? Can the cause of hives be determined? Are hives life-threatening to your horse? The following article may shed some light on hives or urticaria in horses, however, as always, contact your veterinarian for a diagnosis and treatment.

Hives are swellings (edema) that can appear anywhere on a horse. Clear fluid leaks from capillary blood under the skin into the surrounding tissues. Most often they are seen on the neck, sides of the body, hip and upper area of the legs. They usually present as welts, wheals, rash or in the form of bumps. These eruptions can be scattered or in mass. They can also move around the body appearing one place and then moving on to another area.

Some Possible Causes of Hives

  • Allergic reactions
  • Insect bites
  • Stings
  • Sunlight sensitivity
  • Drugs of all sorts
  • Exertion
  • Foods
  • Chemicals
  • Parasites (internal and external)
  • Genetics (atopy is allergy to environmental allergens such as molds and pollen)
  • Infections
  • Pressure
  • Temperature (heat and cold)
  • Stress
  • Digestive disturbances

Symptoms

Urticaria is common in horses; however, there is no diagnostic test for it. Diagnosing hives is not difficult but figuring out what the offending agent or agents are can be a real challenge!

  • Visual swellings: bumps, welts, rash or wheals
  • Itching (but not always)
  • Rubbing on fences, trees, gates, etc.
  • Trouble breathing if hives are severe. This can be life-threatening to your horse. Swelling in the throat area can impair breathing. Call vet immediately! Adrenaline (epinephrine) may be needed.

Treatments

  • Try to isolate causes and eliminate them.
  • Do testing for allergies on horse
  • Desensitizing, once test results are known
  • Antihistamines (hydroxyzine) - Discuss with vet.
  • Steroids Prednisone and dexamethasone in horses) - Discuss with vet.
  • Non-steroidal anti-inflammatory drugs
  • Acupuncture
  • Homeopathic treatments

For More Information:

Allergic Skin Diseases in Horses
Horse Medicines
Skin Problems in Horses

Home
Medical Index